View Full Version : Anyone w tourettes and adhd take stimulants?


Rebelyell
11-10-12, 11:07 PM
I ask because I want to try to control my adhd but the med nurse and drs think it would make my ts go full blown.I just wonder if any one takes stims w tourettes and if it has increased there tics or not.I cannot stand the adhd anymore

ana futura
11-10-12, 11:09 PM
How bad were your tics before? Are you currently diagnosed with tourettes?

Dexedrine gave me very mild tics at first, ritalin never has. It's possible that a low dose of ritalin would not trigger tics for you.

Simenora
11-11-12, 01:01 AM
my son takes vyvanse but he also takes abilify.

namazu
11-11-12, 01:05 AM
Have you tried clonidine or guanfacine yet?

They probably aren't as effective as the stimulants in general for the straight-up ADHD symptoms, but they are approved for treating ADHD and also may help reduce tics. So they might be things you could consider, which are unlikely to make your tics worse.

I found clonidine to be very helpful with hyperactivity symptoms and tic-like behaviors (though I don't have a TS dx), especially early on, but not so much for memory/focus/etc., so have been taking it with a stimulant.

(Standard disclaimer: your mileage may vary.)

Do the med nurse and drs. have any suggestions?

LynneC
11-19-12, 11:18 AM
I ask because I want to try to control my adhd but the med nurse and drs think it would make my ts go full blown.I just wonder if any one takes stims w tourettes and if it has increased there tics or not.I cannot stand the adhd anymore
My son has tics, but no diagnosis of TS. Stimulants do make the tics worse. He had less tics on a methylphenidate med vs amphetamine-based med, but I think it varies from person to person. He had bad eye-blinking tics on Focalin, so we stopped for awhile and started again a few months later, and he had almst no tics the 2nd time around. Very unpredicatable...

He's currently taking vyvanse and has tics, and his behav ped recommends adding clonidine to see if the tics will calm down.

How severe are your tics?

Rebelyell
11-19-12, 11:50 AM
IM dxed TS since I was 10 or 11 I use to have body and head jerking tics,repeating people.Now its just some facial grimacing and eye blinking.

LynneC
11-19-12, 03:34 PM
IM dxed TS since I was 10 or 11 I use to have body and head jerking tics,repeating people.Now its just some facial grimacing and eye blinking.
So, if you start a stimulant and your tics get worse, is there a likelihood that they will remain worse even if you stop taking the stimulant?

Rebelyell
11-19-12, 09:31 PM
IDK.Dcounselor an pysche seem to think it will make my ts go full blown.

LynneC
11-20-12, 12:13 PM
IDK.Dcounselor an pysche seem to think it will make my ts go full blown.
I think it's a real possibility. :(

Have you explored all the other non-stimulant med options? Strattera?

LynneC
11-20-12, 12:24 PM
Here's an intersting blog I found, written by ADD Forums member ADHD Fan. I have not seen him posting here in a long time, but I did follow his blog for awhile. I don't think he's still blogging either, but at any rate, here's a review he did of stimulant meds and Tourette's; his conclusion is different than the common wisom out there regarding stimulants and Tourette's:
http://adhd-treatment-options.blogspot.com/2008/10/do-adhd-stimulant-meds-worsen-tourettes.html

alissadj
03-08-13, 05:35 PM
I take Intuniv for my TS and Focalin for my ADHD. I do not recommend the Focalin with your tics. Mine have not increased a lot, but they have some. I also have OCD and anxiety, both of which increased immensly after starting Focalin. I am going to try to change TS meds. If you find a combo that works, let me know! It is such a battle...

LynneC
04-29-13, 06:08 AM
Just wanted to mention that my son has been taking IR Ritalin for about a month now and this is a much better fit for him that slow release stimulants. Way less side-effects...
Perhaps a slight increase in throat-clearing, but not to the point that it's bothering him or very noticeable. No eye blinking or gross motor tics...

He is also taking Strattera, which may help to keep the tics under wraps...

Flory
04-29-13, 09:40 AM
Reb you are an absolute darling , right back to the subject at hand how does your th present ? I don't have a dx of Tourette's but because my blurting is very severe and only mildly improved on stims and gets me in a lot of trouble my psychiatrists actual words were to just say I had Tourette's if I was ever in trouble I get words stuck in my head and silly stuff that just comes out the lates thing is saying "Jew" all the time which a you can imagine causes a lot of raised eyebrows it is literally like I can't help it, I'm wondering whether trialling a couple stims with some behavioural training might be worth your while

Rebelyell
04-29-13, 09:49 PM
I TRIED strattera a few years back i didnt make it 2 weeks.omg it caused so much pressure in my head.ive given up kind of trying to get help for my adhd.its to the point ive had this a long time w no answers and pretty much nothing is gonna change or get better for me in regards to adhd
I continue taking my ads and tell the med nurse im doing great wether i am or not cause its just a lost cause talking to people that dont live it and will never understand what i go thru on a day to day basis.thanks for all your replies and i didnt even remember this thread till i saw my name on the thread.

Jayden
05-29-13, 10:38 PM
my neurologist said..posable touretts and mild

CthulhuMinion
06-01-13, 07:40 PM
I sort of have TS. I had it worse as a kid. I used to have to bend my wrists in a painful way, look at the sun, and touch my nose.

Now I just have 2 vocal tics. Throat clearing and exhaling loudly. I think you have to have an actual movement tic for it to be considered actual TS.

But I am on Adderall for ADHD and I haven't noticed an increase or decrease in tics (other than the natural wax and wane process) while on the medication. I do find when the medication wears off and the crash comes my tics intensify, but I think that's just due to the stress of not being adjusted to the medicine yet. Stress has been proven to increase the occurrence of tics.

I've read a lot about stimulants aggravating TS, but I've also read recent studies that suggest otherwise. Everyone's body is different. Seems the only way to figure it out is to jump in and see for yourself.

Maggie Sugar
06-11-13, 03:09 PM
Our oldest child (now 27) was on Orap and Nifidipine for TS, and was then dxed with ADHD. Her Neurologist (one of the best we have ever worked with but has since died) said that about 1/3 of people with TS get worse on stimulants, about 1/3 stay the same and about 1/3 get better.

We were lucky that our oldest daughter's TS symptoms only got better with regular Adderall. It made all the difference in the world. Her TS got better with the Orap and regular Adderall. Our Ped wanted to try Adderall XR (because according to her "it's more difficult to abuse" even though our daughter had no history of drug abuse) but this formulation of the drug actually increased her tics. Who knows why? We think perhaps the drug wasn't being properly absorbed or being absorbed too quickly. We went back to the regular Adderall and she got back to the way she was in a few weeks.

Your mileage may vary.

LynneC
06-14-13, 06:07 AM
Our Ped wanted to try Adderall XR (because according to her "it's more difficult to abuse" even though our daughter had no history of drug abuse) but this formulation of the drug actually increased her tics. Who knows why? We think perhaps the drug wasn't being properly absorbed or being absorbed too quickly. We went back to the regular Adderall and she got back to the way she was in a few weeks.

Your mileage may vary.
Interesting that her tics increased with the XR but not the IR. This is exactly the reaction my son has with stimulant meds (severe tics with Vyvanse, moderately severe w/ Focalin). He doesn't have Tourette's but he does have tics.

My personal theory is that he is a slow metabolizer, and that the XR formulations are not clearing from his system quickly enough... (but who really knows) At any rate, we are sticking with IR from now on...

Ramo
09-27-13, 10:27 PM
I ask because I want to try to control my adhd but the med nurse and drs think it would make my ts go full blown.I just wonder if any one takes stims w tourettes and if it has increased there tics or not.I cannot stand the adhd anymore


I kinda ran into the same problem. My doctor prescribed me wellbutrin and abilify which just made me sleepy. When I let him know, he just informed me that that was pretty much the best he could do because a stimulant would worsen my tourettes... I'm currently not on meds :(

Stevuke79
09-27-13, 11:59 PM
I ask because I want to try to control my adhd but the med nurse and drs think it would make my ts go full blown.I just wonder if any one takes stims w tourettes and if it has increased there tics or not.I cannot stand the adhd anymore

Yup...vyvanse was the worst.. Aderall XRisnt bad at all.